Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 156, NWS Morristown, TN

July 1, 2012Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 10:36 AM EDT for Washington County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 10:36 AM EDT (14:36 UTC)
Expired
Jul 1, 2012, 11:15 AM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Washington County, VA

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:44 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS54 KMRX 011436
SVRMRX
VAC191-011515-
/O.NEW.KMRX.SV.W.0156.120701T1436Z-120701T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1036 AM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1115 AM EDT

* AT 1034 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEBANON...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LINDELL...EMORY-MEADOW VIEW...GLADE SPRING AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3684 8209 3686 8206 3688 8199 3687 8194
      3689 8188 3693 8183 3679 8169 3663 8161
TIME...MOT...LOC 1436Z 296DEG 37KT 3692 8201

$$

17
1 follow-up statement
446 
WWUS54 KMRX 011508
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 AM EDT SUN JUL 1 2012

VAC191-011515-
/O.CON.KMRX.SV.W.0156.000000T0000Z-120701T1515Z/
WASHINGTON VA-
1108 AM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR WASHINGTON COUNTY...

AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLADE SPRING...OR NEAR CHILHOWIE...MOVING SOUTHEAST AT
45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3663 8161 3684 8209 3688 8199 3687 8194
      3689 8188 3693 8183 3690 8179 3679 8169
TIME...MOT...LOC 1508Z 296DEG 37KT 3677 8172

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:16 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 1, 9:16 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EDT SUN JUL 1 2012

.DISCUSSION...MINOR SHORT TERM UPDATE TO UP POPS IN SW VA THIS MORNING. SON

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            106  75 101  74  96 /  10  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 104  73  99  72  95 /  10  20  20  20  30
OAK RIDGE, TN                      103  72  99  72  94 /  10  20  20  20  30
TRI CITIES AIRPORT, TN             101  66  95  65  93 /  30  30  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...NONE.

&&

SON
Hazardous weather outlook, Jul 1, 4:38 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EDT SUN JUL 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT
WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE
LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE
OFFICE.

ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE
HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO
SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON
OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE
THE MAIN THREATS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT
ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST
TENNESSEE.

AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE
WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN
MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF
STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK.

TG

In the hours before

Special weather statement, Jul 1, 9:41 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
941 AM EDT SUN JUL 1 2012

TNZ015-VAZ001-002-005-011430-
HANCOCK TN-LEE VA-SCOTT VA-WISE VA-
941 AM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE...
SCOTT AND HANCOCK COUNTIES UNTIL 1030 AM EDT...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO SOUTH
WALLINS...AND MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
JONESVILLE...SNEEDVILLE...PENNINGTON GAP...BIG STONE GAP...ST.
CHARLES...APPALACHIA...ROSE HILL...DRYDEN...COEBURN...JASPER...
PATTONSVILLE...DUFFIELD...FORT BLACKMORE...KYLES FORD AND CLINCHPORT.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:09 AM EDTSevere Thunderstorm WarningMRXRussell51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.